Oregon, 2007

High Wind in Oregon, November 17, 2007

November 17, 2007 · NWS PQR · 2 events in 2 counties and zones

A small but potent Pacific low pressure system brought strong winds to the coast of Oregon.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A small but potent Pacific low pressure system brought strong winds to the coast of Oregon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Nov 17, 9:25 AM PST, 35 minutes earlier.

Area forecast discussion, Nov 17, 9:25 AM PST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
925 AM PST SAT NOV 17 2007

.SYNOPSIS...A LONG FRONTAL ZONE STRETCHES FROM SOUTHERN OREGON OUT
OVER THE PACIFIC OCEAN THIS MORNING WITH SEVERAL LOW PRESSURE AREA
ALONG THE FRONT. ONE LOW PRESSURE AREA APPROACHING THE COAST THIS
MORNING WILL LIFT THE FRONTAL ZONE NORTH AS A WARM FRONT. THE
ASSOCIATED LOW OF JUST OVER 1000 MB WILL MOVE ONSHORE NEAR HOQUIAM
WASHINGTON AROUND NOON TODAY AND PRODUCE VERY WINDY CONDITIONS ALONG
THE COAST WITH INCREASING RAIN. THE ASSOCIATED COLD FRONT WILL AGAIN
PUSH SOUTH THROUGH A GOOD PART OF OUR FORECAST AREA THIS AFTERNOON
AND EARLY EVENING BEFORE IT STALLS AGAIN AND PRECIPITATION DECREASES.
ONE MORE FRONTAL WAVE FARTHER WEST OVER THE PACIFIC WILL LIFT THE
FRONT BACK NORTH AS A WARM FRONT AGAIN LATE TONIGHT AND SUNDAY FOR
MORE RAIN OVER MUCH OF OUR AREA. THEN A MUCH COOLER UPPER TROUGH WILL
DROP DOWN FROM THE GULF OF ALASKA AND FINALLY PUSH THE FRONT EAST OUT
OF OUR AREA SUNDAY NIGHT AND MONDAY. SNOW LEVELS IN THE CASCADES WILL
LOWER MUCH BELOW PASS ELEVATIONS SUNDAY NIGHT AND MONDAY WITH
ACCUMULATING SNOW EXPECTED. HIGH PRESSURE WILL BUILD IN MONDAY NIGHT
AND CONTROL THE WEATHER THROUGH NEXT FRIDAY. WILLSON
&&

.SHORT TERM...THE FRONT ACROSS SOUTHERN OREGON IS LIFTING NORTH AS A
WARM FRONT AND ENERGIZING AHEAD OF A FRONTAL WAVE AND SURFACE LOW
APPROACHING THE COAST EARLY THIS MORNING. NATIONAL WEATHER SERVICE
DOPPLER RADAR WAS SHOWING ECHO INTENSITIES INCREASING OFFSHORE AHEAD
OF THE APPROACHING FRONTAL WAVE THAT IS APPROACHING UNDER A LEFT EXIT
REGION OF A FAIRLY STRONG JET SEGMENT. THERE HAVE ALSO BEEN SOME
LIGHTING STRIKES IN THE LEFT EXIT REGION OFFSHORE AND OVER THE SOUTH
PART OF THE FORECAST AREA SO ADDED THOSE FOR TODAY. MODELS INDICATE
THE RAIN WILL CONTINUE MUCH OF TODAY...WITH THE SURFACE LOW MOVING
ONSHORE NEAR HOQUIAM WASHINGTON AROUND NOON TODAY AND THE ASSOCIATED
COLD FRONT SWEEPING ONSHORE ALONG THE COAST SHORTLY THEREAFTER. THE
GFS MODEL HAS BEEN HANDLING THIS SYSTEM WELL AND SHOWS POSSIBLE HIGH
WINDS NEAR THE IMMEDIATE COAST AHEAD OF THE COLD FRONT AND SOUTH OF
THE SURFACE LOW TODAY. WINDS WILL ALSO INCREASE A BIT INTO THE
WILLAMETTE VALLEY AHEAD OF THE LOW. HIGH WIND WARNING FOR HEADLANDS
AND BEACHES IS IN EFFECT AHEAD OF THE APPROACHING LOW. THE WINDS
SHOULD EASE ONCE THE COLD FRONT MOVES ONSHORE. WE WILL BE SOMEWHAT IN
BETWEEN SYSTEMS TONIGHT...WITH THE FRONTAL BOUNDARY STALLED IN OUR
SOUTH AND SLOWLY DRYING OUT IN THE EVENING. THEN ANOTHER WAVE FARTHER
OFFSHORE SOUTH OF 40N AND BETWEEN 140W AND 150W SHOWING DEVELOPMENT
ON WATER VAPOR IMAGERY THIS MORNING WILL ENERGIZE THE FRONT AS A WARM
FRONT OVER OUR SOUTHERN ZONES LATE TONIGHT AND LIFT THE WARM FRONT
NORTH AGAIN ON SUNDAY FOR MORE RAIN. THE HEAVIEST RAIN WILL BE SOUTH
OF THE COLUMBIA RIVER AND ESPECIALLY IN OUR SOUTHERN ZONES...BUT
FARTHER NORTH WILL NOT BE DRY AND THE LOW COULD SPIN UP FARTHER NORTH
THAN MODELS SHOW.. SNOW LEVELS WILL BE A BIT LOWER ON SUNDAY THAN ON
TODAY IN THE CASCADES...ESPECIALLY IN THE AFTERNOON. THE FRONT MAY
TAKE A WHILE SUNDAY EVENING TO CLEAR OUR SOUTHERN ZONES...BUT THEN A
COOL UPPER TROUGH FROM THE GULF OF ALASKA WILL SPREAD MUCH COOLER AIR
AND SHOWERS ONSHORE WITH SNOW LEVELS 3000 FEET OR LOWER INTO OUR AREA
SUNDAY NIGHT AND MONDAY. OROGRAPHICS LOOK DECENT. AFTER A LITTLE SNOW
ON SUNDAY AT THE HIGHER ELEVATIONS OF SOME OF THE SKI RESORTS...THIS
WILL LIKELY BE THE BEST SNOW ACCUMULATIONS IN QUITE SOME TIME.
SHOWERS WILL GRADUALLY EASE LATE MONDAY AND MONDAY NIGHT. WILLSON

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
AN UPPER RIDGE WILL BUILD OVER THE EASTERN PAC TUE THROUGH FRI...
GIVING DRY N TO NW FLOW OVER THE REGION. SOME MODELS RUNS HINT AT
COLD NORTHERLY FLOW FROM CANADA DROPPING DOWN AS FAR W AS THE
COLUMBIA BASIN AROUND THU...WHICH WOULD ENHANCE COLD EASTERLY FLOW
THROUGH THE GORGE IF THIS OCCURS. THE MORE CONSISTENT SOLUTIONS HAVE
SHOWN WEAKER OFFSHORE FLOW THROUGH THE PERIOD FOR COOL NIGHTS IN
SHELTERED AREAS. RW
&&

.AVIATION...STUBBORN AREAS OF IFR CEILINGS EXPECTED TO GRADUALLY
BECOME MVFR AFTER A WARM FRONT LIFTS N OUR AREA LATER THIS
MORNING...AT THE LATEST EARLY THIS AFTERNOON. MORE IMPROVEMENT
SHOULD FINALLY ARRIVE AFTER THE COLD FRONT SLIDES S OF OUR AREA
LATER THIS AFTERNOON AND EVENING.

KPDX AND APPROACHES...LITTLE CHANGE IN CURRENT IFR CONDITIONS UNTIL
WARM FRONT SW OF OUR AREA THIS MORNING LIFTS N BY NOON OR SO. EXPECT
MVFR CEILINGS AND S WINDS 15 TO 30 MPH BEHIND WARM FRONT THIS
AFTERNOON. WINDS WILL EASE BY THIS EVENING WITH MORE IMPROVEMENT
AFTER 03Z-04Z OR SO AS COLD FRONT SLIPS SE OF OUR AREA.

.MARINE...WINDS INCREASING FROM S THIS MORNING AS NEXT STRONG WARM
FRONT LIFTS N. 1004 MB SURFACE LOW NOW EXPECTED TO MOVE INLAND NEAR
HOQUIAM AFTER 18Z. WINDS WILL EASE AFTER ASSOCIATED COLD FRONT MOVES
INLAND AROUND 20Z. COMBINED SEAS WILL BUILD TO NEAR 20 FT BUT MAINLY
WIND GENERATED WITH SHORTER PERIOD AND WILL BE OF SHORT
DURATION SO WILL NOT ISSUE HIGH SURF ADVISORY. SEAS GRADUALLY
SUBSIDING TONIGHT...AND CONTINUE TO FALL THROUGH SUN.

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
WA/OR...GALE WARNING FROM CAPE SHOALWATER TO FLORENCE TODAY.
        SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR TODAY AND
         TONIGHT.

&&

.PRELIMINARY POINT POPS (PROBABILITY OF MEASURABLE PRECIPITATION)
AST +7788  PDX +7887   SLE +7987   EUG +8997

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Nov 17, 5:07 AM PST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
507 AM PST SAT NOV 17 2007

ORZ001-002-WAZ021-181345-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
507 AM PST SAT NOV 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL STRIP OF
NORTHWEST OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HIGH WIND WARNING IN EFFECT TODAY. SEE PDXNPWPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ011-013-WAZ019-181345-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
507 AM PST SAT NOV 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADES OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ACCUMULATING SNOW IS LIKELY ESPECIALLY LATER SUNDAY INTO MONDAY
EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ003-004-WAZ020-181345-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-WILLAPA HILLS-
507 AM PST SAT NOV 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL MOUNTAINS OF
NORTHWEST OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

WIND GUSTS TO 45 MPH ARE POSSIBLE HIGHER ELEVATIONS TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ005>008-010-012-WAZ022-039-040-181345-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
507 AM PST SAT NOV 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE INLAND VALLEYS AND
CASCADE FOOTHILLS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SOUTH WINDS OF 15 TO 30 MPH ARE LIKELY TODAY. OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ009-014-WAZ023-181345-
WESTERN COLUMBIA RIVER GORGE-UPPER HOOD RIVER VALLEY-
507 AM PST SAT NOV 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLUMBIA RIVER GORGE
AND UPPER HOOD RIVER VALLEY NORTHWEST OREGON AND SOUTHWEST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

PZZ250-255-270-275-181345-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
507 AM PST SAT NOV 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHWEST OREGON AND
SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT. SEE PDXCWFPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND

Event by event

2 high wind. Local standard time, as filed.

High Wind, Central Oregon Coast

When
November 17, 10:00 AM PST to 11:00 AM PST
Where
Central Oregon Coast forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Department of Highways

Winds reported on the Hwy. 101 bridge over Yaquina Bay, as well as similar winds in Florence.

High Wind, Northern Oregon Coast

When
November 17, 1:00 PM PST
Where
Northern Oregon Coast forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Amateur Radio

Winds were reported at Cape Meares, and recorded sustained wind speeds of 54 kts.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2007Every state in 2007This day in weather historyWarnings in Oregon, November 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110969, 111896.